Yup, I picked them up today. Tomorrow is my first dosage.

In my mid 20s I was told I was too high functioning for meds. That was a long time ago in a very conservative area that doesn’t in general believe in mental illness.

I’ve been quite successful without them. I’m an executive as an example. But this job I’m struggling more than I have in decades, in some ways I feel like I’m in my early 20s again.

With some encouragement from the ADHD community here I gave it a go. The first provider wasn’t helpful at all. The second one, bingo!

  • varyingExpertise@feddit.org
    link
    fedilink
    English
    arrow-up
    3
    ·
    8 days ago

    My first thought a few hours after the first dose was: “This is how live works for all the other people? All the time? YOU FUCKERS.”

    I mean, I’m not in a bad place, but I still feel I paid way too high of a prize for it. And I want to slap a few select people for making me internalize I was just too lazy to try hard enough.

  • Kraiden@piefed.social
    link
    fedilink
    English
    arrow-up
    0
    ·
    edit-2
    8 days ago

    Congrats! Assuming you mean some kind of stimulant based medication like methylphenidate or dexamphetamine. Been off and on them for 28 years at this point, so here’s some stuff I wish people told me:

    The first few weeks are going to be the most productive of your life, but this will fade, because you will build up a resistance to the meds. Your best bet is to use the first weeks to put systems in to place that will help you on the days that it’s not so effective. Also take tolerance breaks. Look into how stoners do it, they have the T break down to an art.

    Be aware of what you’re doing when your meds kick in. They can sometimes cause you to hyperfocus on the wrong thing. Best to be staring blankly at what you actually want to be doing rather than “I’ll just check Fedi while I wait” unless you want to be arguing on the internet for the rest of the day.

    If you’re struggling to sleep, you can take vitamin C at the end of the day, as well as some L-Theanine, which I found helpful.

    Anxiety! Methylphenidate caused some really unpleasant side effects as an adult for me, and is more likely to cause side effects in adults generally. If that happens talk to your doctor about trying dex. I’ve found it better. It also just feels less “speedy” overall.

    Also be aware of alcohol! I swear it’s different on days I take my meds, but that’s pretty anecdotal. Possibly just a me thing, but if I end up having a long night, it’s almost always after taking meds.

    The meds aren’t a magic bullet but, my god, life is better with them! If I think of anything else I’ll add it

    • moondoggie@lemmy.world
      link
      fedilink
      English
      arrow-up
      1
      ·
      8 days ago

      Be aware of what you’re doing when your meds kick in. They can sometimes cause you to hyperfocus on the wrong thing.

      This part is really important. I had depression & ADHD. Was off both meds for awhile then started seeing a doc again. They only treated the ADHD. So sometimes I’d be thinking about how crappy things are and then the meds would kick in and that’s what I’d be hyperfocused on: how much I hated the world and myself and I would spiral and spiral. That was the closest I’ve come to ending it all.